Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 337, NWS Midland/Odessa, TX

October 7, 2009Brewster County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 7, 2009, 5:55 PM CDT for Brewster County, Texas. It was in force for 65 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2009, 5:55 PM CDT (22:55 UTC)
Expired
Oct 7, 2009, 7:00 PM CDT
In force
65 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Brewster County, TX

What was reported inside it

TimeReportWhereRemark
Oct 7, 6:10 PM CDTHAIL 2.51 N Terlingua, TXSPOTTER REPORTED HAIL OF MOSTLY QUARTER SIZED, BUT LARGEST ONES SLIGHTLY SMALLER THAN BASEBALLS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 10.9 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2009-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2217 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2009-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2217 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
550 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
185 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 072255
SVRMAF
TXC043-080000-
/O.NEW.KMAF.SV.W.0337.091007T2255Z-091008T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
555 PM CDT WED OCT 7 2009

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN BREWSTER COUNTY IN SOUTHWEST TEXAS...

* UNTIL 700 PM CDT

* AT 553 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED 
  A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE OR 
  LARGER HAIL...AND   DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS 
  STORM WAS LOCATED NEAR TERLINGUA...OR 6 MILES NORTHEAST OF 
  LAJITAS...MOVING NORTHEAST AT 25 MPH.  THIS IS A DANGEROUS STORM
  WITH A HISTORY OF PRODUCING LARGE HAIL.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  TERLINGUA...
  STUDY BUTTE...
  TERLINGUA RANCH LODGE...

LAT...LON 2925 10376 2942 10379 2971 10337 2963 10318
      2928 10317 2915 10358
TIME...MOT...LOC 2254Z 240DEG 22KT 2932 10369

$$
1 follow-up statement
000 
WWUS54 KMAF 072316
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
616 PM CDT WED OCT 7 2009

TXC043-080000-
/O.CON.KMAF.SV.W.0337.000000T0000Z-091008T0000Z/
BREWSTER TX-
616 PM CDT WED OCT 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR SOUTHWESTERN BREWSTER COUNTY...

AT 613 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM PRODUCING UP TO NEAR BASEBALL SIZED HAIL. THIS STORM IS 
CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS 
STORM WAS LOCATED NEAR STUDY BUTTE...OR ABOUT 14 MILES NORTHEAST OF 
LAJITAS...MOVING NORTHEAST AT 25 MPH.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...
TERLINGUA RANCH LODGE.

LAT...LON 2925 10376 2942 10379 2971 10337 2963 10318
      2928 10317 2915 10358
TIME...MOT...LOC 2314Z 240DEG 22KT 2938 10357

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 3:07 PM CDT, 2 hours 48 minutes earlier.

Area forecast discussion, Oct 7, 3:07 PM CDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CDT WED OCT 7 2009

.DISCUSSION...
A SOUTHWEST FLOW ALOFT PATTERN CONTINUES ACROSS WEST TEXAS AND
SOUTHEASTERN NEW MEXICO THIS AFTERNOON AHEAD OF AN UPPER LEVEL LOW
CENTERED ACROSS SOUTHERN CALIFORNIA. A SURFACE WARM FRONT EXTENDS
FROM FAR WEST TEXAS THROUGH THE DAVIS MOUNTAINS/MARFA PLATEAU...AND
THEN ACROSS THE EDWARDS PLATEAU. A STRATUS DECK HAS HELD STRONG
NORTH OF THE WARM FRONT AND EAST OF THE MOUNTAINS TODAY...WHERE
SURFACE TEMPERATURES HAVE ONLY WARMED INTO THE 60S. TEMPERATURES ARE
IN THE 80S+ SOUTH OF THE WARM FRONT WHERE SKIES HAVE CLEARED.

THE WARM FRONTAL BOUNDARY IS EXPECTED TO GRADUALLY LIFT NORTHWARD
ACROSS THE VAN HORN CORRIDOR...UPPER TRANS PECOS REGION AND PERMIAN
BASIN LATE THIS AFTERNOON INTO THIS EVENING...SPREADING INCREASED
LOW LEVEL MOISTURE NORTHWARD. LARGE SCALE LIFT WILL SPREAD ACROSS
THE REGION LATER THIS EVENING AND OVERNIGHT IN THE RIGHT ENTRANCE
REGION OF A 120+ KNOT JET THAT WILL STRETCH ACROSS THE STATE OF NEW
MEXICO IN ADVANCE OF THE UPPER LOW OVER THE SOUTHWESTERN CONUS. THE
COMBINATION OF THIS INCREASED LIFT ASSOCIATED WITH THE UPPER JET AND
THE INCREASING MOISTURE ASSOCIATED WITH THE NORTHWARD MOVING FRONTAL
BOUNDARY WILL RESULT IN AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS THIS EVENING AND OVERNIGHT ACROSS THE FORECAST AREA.
THE MOST FAVORED LOCATION FOR THUNDERSTORMS WILL BE ACROSS THE
GUADALUPE MOUNTAINS...THE SOUTHEASTERN NEW MEXICO PLAINS...AND THE
NORTHWESTERN PERMIAN BASIN. PERIODS OF HEAVY RAIN/TRAINING
THUNDERSTORMS MAY RESULT IN LOCALIZED FLOODING/FLASH FLOODING IN
THESE AREAS...AND WE HAVE HIGHLIGHTED THIS POTENTIAL IN THE HWO.
STRONG DEEP LAYER SHEAR WILL BE SUPPORTIVE OF A FEW SEVERE
THUNDERSTORMS THIS EVENING/TONIGHT...BUT LAPSE RATES/INSTABILITY
WILL BE SOMEWHAT LIMITED. THUS...AGREE WITH SPC SEE TEXT AREA WHICH
HIGHLIGHTS THE CONDITIONAL SEVERE POTENTIAL. THE LOW TEMPERATURE
FORECAST WILL BE CHALLENGING TONIGHT. AS SURFACE DEWPOINTS INCREASE
FROM THE SOUTH...OVERNIGHT MINS SHOULD BE WARMER.

THE SOUTHWESTERN UPPER LEVEL TROUGH WILL FINALLY LIFT EASTWARD
THURSDAY. A CHANCE OF THUNDERSTORMS WILL CONTINUE ACROSS MOST AREAS
EAST OF THE MOUNTAINS THURSDAY. LIFT WILL THEN BECOME FOCUSED ACROSS
EASTERN PORTIONS OF THE CWFA LATE THURSDAY AFTERNOON/EVENING AHEAD
OF THE APPROACHING PACIFIC FRONTAL BOUNDARY. AS SUCH...THE BEST
CHANCE OF SHOWERS/STORMS HAVE BEEN HIGHLIGHTED FROM THE PERMIAN
BASIN TO THE LOWER TRANS PECOS REGION AFTER 00Z THURSDAY...MOST
LIKELY MAINLY DURING THE EVENING HOURS. A COLD FRONT IS STILL IN
LINE TO PUSH ACROSS THE REGION FRIDAY MORNING...AND TEMPERATURES
WILL BE COOLER FRIDAY WITH THE SURFACE RIDGE IN PLACE...PARTICULARLY
ACROSS THE PERMIAN BASIN.

THE FORECAST FOR THE WEEKEND INTO EARLY NEXT WEEK IS STILL
UNCERTAIN. A COLD CANADIAN AIRMASS WILL PLUNGE SOUTHWARD ACROSS THE
CENTRAL PLAINS THIS WEEKEND. THE GFS STILL INDICATES SOME OF THIS
COOLER AIR INFILTRATING THE NORTHERN CWFA LATE SATURDAY/SUNDAY. HAVE
KEPT TEMPERATURES COOLER THAN MOS GUIDANCE THROUGH THE WEEKEND. A
SECONDARY SURGE OF COLDER AIR STILL LOOKS TO ARRIVE MONDAY AND
TUESDAY. HAVE GONE WITH A BLEND OF THE GFS/ECMWF GUIDANCE...WHICH
SUPPORTS GOING SEVERAL DEGREES BELOW MOS GUIDANCE BOTH DAYS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  83  52  73  /  40  50  30   0
CARLSBAD NM                58  80  49  80  /  70  10  10   0
DRYDEN TX                  70  86  63  85  /  20  30  50   0
FORT STOCKTON TX           64  85  56  80  /  30  30  30   0
GUADALUPE PASS TX          56  71  50  73  /  60  10  10   0
HOBBS NM                   58  82  47  76  /  70  30  10   0
MARFA TX                   56  78  43  76  /  30  10  10   0
MIDLAND INTL AIRPORT TX    63  83  53  75  /  40  40  30   0
ODESSA TX                  63  83  53  75  /  50  40  30   0
WINK TX                    64  85  53  81  /  50  30  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

49/21
Hazardous weather outlook, Oct 7, 10:59 AM CDT, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1059 AM CDT WED OCT 7 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-081600-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1059 AM CDT WED OCT 7 2009 /959 AM MDT WED OCT 7 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR THUNDERSTORMS TODAY ACROSS MOST AREAS.
AS SUNSHINE INCREASES ACROSS THE TRANS PECOS MOUNTAINS FROM NEAR
VAN HORN SOUTHWARD ISOLATED STORMS WILL FORM. SOME OF THESE
STORMS MAY BECOME STRONG WITH HAIL AND WIND GUSTS TO 50 MPH
POSSIBLE.

INTO THE EVENING THE CHANCE OF RAIN WILL INCREASE ACROSS AREAS
FROM AROUND VAN HORN...TO THE GUADALUPE MOUNTAINS...EXTENDING
NORTHEAST THROUGH THE SOUTHEAST NEW MEXICO PLAINS. THERE WILL BE
SUFFICIENT ATMOSPHERIC MOISTURE TO BE CONCERNED ABOUT THE
POTENTIAL FOR HEAVY RAIN AND ISOLATED SEVERE WEATHER. STORMS WITH
HEAVY RAIN MOVING THROUGH THE GUADALUPE MOUNTAINS AND PARTS OF
SOUTHWEST AND SOUTH EDDY COUNTY WILL INCREASE THE POTENTIAL FOR
LOCAL FLOODING AND FLASH FLOODING OF CREEKS AND ARROYOS. THE HEAVY
RAIN CONCERN WILL SHIFT INTO EAST EDDY COUNTY AND THEN PARTS OF
LEA COUNTY LATER TONIGHT. LARGE HAIL WILL ALSO BE POSSIBLE WITH
STORMS THAT DEVELOP TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THUNDERSTORM CHANCES WILL CONTINUE ACROSS THE EASTERN PERMIAN
BASIN AND LOWER TRANS PECOS REGION THURSDAY. OCCASIONAL LIGHTNING
AND BRIEF HEAVY RAIN WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Oct 7, 5:04 PM CDT, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
504 PM CDT WED OCT 7 2009

TXZ079-080-072230-
PRESIDIO VALLEY-MARFA PLATEAU-
504 PM CDT WED OCT 7 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHEASTERN PRESIDIO COUNTY.

AN INTENSIFYING THUNDERSTORM WAS LOCATED 14 MILES SOUTH OF BIG BEND
RANCH STATE PARK AT 504 PM CDT...MOVING NORTH AT 25 MPH.

AS THIS THUNDERSTORM INCREASES...SEVERE WEATHER MAY DEVELOP RAPIDLY.

PEOPLE IN SOUTHEASTERN PRESIDIO COUNTY SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR WARNINGS AND REMAIN ALERT FOR
THREATENING WEATHER CONDITIONS.

SEEK SHELTER IF THUNDERSTORMS APPROACH YOUR LOCATION.

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:47 PM CDTSevere Thunderstorm WarningMAFTerrell43 min
Oct 7, 5:15 PM CDTSevere Thunderstorm WarningMAFBrewster, Presidio60 min
Oct 7, 5:42 PM CDTAreal Flood AdvisoryMAFBrewster, Presidio3 hr
Oct 7, 6:23 PM CDTAreal Flood AdvisoryMAFBrewster3 hr
Oct 7, 6:41 PM CDTSevere Thunderstorm WarningMAFPresidio64 min
Oct 7, 6:50 PM CDTFlash Flood WarningMAFBrewster, Presidio3 hr
Oct 7, 6:54 PM CDTSevere Thunderstorm WarningMAFBrewster66 min

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.